Delayed Reactions (delayed + reaction)

Distribution by Scientific Domains


Selected Abstracts


Allergy-like reactions to iodinated contrast agents.

FUNDAMENTAL & CLINICAL PHARMACOLOGY, Issue 3 2005
A critical analysis
Abstract Allergy-like reactions may occur following administration of iodinated contrast media (CM), mostly in at-risk patients (patients with history of previous reaction, history of allergy, co-treated with interleukin-2 or beta-blockers, etc.) but remain generally unpredictable. Severe and fatal reactions are very rare events. All categories of CM may induce such reactions, although first generation (high osmolar CM) have been found to induce a higher rate of adverse events than low osmolar CM. However, no differences were found between the two categories of CM with respect to mortality. Delayed reactions can also occur. There are no differences between the various categories of CM except for non-ionic dimers, which are more likely to induce such effect. Numerous clinical studies have evaluated the prophylactic value of drugs (mostly antihistamines and corticosteroids). Results are unclear and highly variable. Any prevention depends upon the mechanism involved. However, the mechanism of CM-induced allergy-like reaction remains disputed. Relatively recent data revived the hypothesis of a type-I hypersensitivity mechanism. Positive skin tests to CM have been reported. However, the affinity of IgE towards CM has been found to be very low in the only study which actually evaluated it. Other pathophysiological mechanisms (involving direct secretory effects on mast cells or basophils, or activation of the complement system associated or not with the plasma contact system) are also much debated. Anaphylaxis and anaphylactoid reactions are, in the end, clinically undistinguishable. [source]


Anaesthetists should be aware of delayed hypersensitivity to phenylephrine

ACTA ANAESTHESIOLOGICA SCANDINAVICA, Issue 5 2007
P. Dewachter
Delayed reactions to phenylephrine, used as a mydriatic agent during ophthalmological surgical procedures, are well known. We diagnosed a delayed hypersensitivity reaction to phenylephrine included in an ophthalmic insert in a woman presenting, 24 h after surgery, with an acute blepharoconjunctivitis associated with eyelid eczema of the operated eye. The diagnosis was supported by the recognition of clinical symptoms associated with a positive patch test to phenylephrine. Patients who present with previous contact eczema to phenylephrine may develop a generalized eczema if phenylephrine is injected intravenously. Intravenous phenylephrine is increasingly being used in the operating room to treat hypotension. This case report confirms the need for systematic allergological investigation of all drugs and substances administered during the peri-operative period in order to avoid a delayed hypersensitivity reaction occurring after the peri-operative period. Anaesthetists should be aware of the possibility of delayed hypersensitivity reactions involving phenylephrine. [source]


Characterization of the respiration of 3T3 cells by laser-induced fluorescence during a cyclic heating process

LASER PHYSICS LETTERS, Issue 4 2010
J. Beuthan
Abstract The use of lasers in the near infrared spectral range for laser-induced tumor therapy (LITT) demands a new understanding of the thermal responses to repetitive heat stress. The analysis of laser-induced fluorescence during vital monitoring offers an excellent opportunity to solve many of the related issues in this field. The laser-induced fluorescence of the cellular coenzyme NADH was investigated for its time and intensity behavior under heat stress conditions. Heat was applied to vital 3T3 cells (from 22 C to 50 C) according to a typical therapeutical time regime. A sharp increase in temperature resulted in non-linear time behavior when the concentration of this vital coenzyme changed. There are indications that biological systems have a delayed reaction on a cellular level. These results are therefore important for further dosimetric investigations. ( 2010 by Astro Ltd., Published exclusively by WILEY-VCH Verlag GmbH & Co. KGaA) [source]


Hyaluronidase allergy: A rare cause of periorbital inflammation

AUSTRALASIAN JOURNAL OF DERMATOLOGY, Issue 1 2010
Kate Borchard
ABSTRACT Hyaluronidase is a bovine or ovine testicular protein that is used as an adjunct to co-administered medicaments and fluids to enhance their dispersion and absorption through the degradation of hyaluronan. While it is a known potential allergen, there are few reports of hyaluronidase hypersensitivity. A 56-year-old lady presented 8 hours post glaucoma surgery with ipsilateral lacriminorrhoea, periorbital erythema, oedema, proptosis, pruritis and conjunctival chemosis. Right ocular motility was restricted and visual acuity was reduced. The reaction settled with oral corticosteroids and antihistamines. Hyaluronidase allergy was confirmed on skin prick testing. Hyaluronidase allergy is rare. In the few cases reported, reactions occurred at various doses and were acute (intraoperative), early (within hours), intermediate (within days) or delayed (within weeks). Anaphylaxis has also been described. Primary sensitization appears to be a prerequisite for most reactions. The variability in onset of symptoms and the response to skin testing would suggest that type I and type IV hypersensitivity may both contribute to this response. In this case, the timing fitted with a late phase type 1 reaction. This case shows that despite being less common than haemorrhage for acute reactions and infection for delayed reactions, allergy can account for orbital inflammation following ophthalmic surgery. [source]